Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 26, 2019, 3:16 PM MST for Gila County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2019, 3:16 PM MST (22:16 UTC)
- Expired
- Jul 26, 2019, 3:45 PM MST
- In force
- 29 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 113 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1006 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850
WUUS55 KPSR 262216
SVRPSR
AZC007-262245-
/O.NEW.KPSR.SV.W.0009.190726T2216Z-190726T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
316 PM MST Fri Jul 26 2019
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 345 PM MST.
* At 315 PM MST, a severe thunderstorm was located near San Carlos,
or 20 miles southeast of Globe, moving northeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
San Carlos and San Carlos Reservoir.
* This includes AZ Route 70 between mile markers 267 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3319 11044 3320 11046 3318 11047 3318 11052
3327 11060 3342 11042 3341 11040 3339 11042
3338 11045 3329 11046 3320 11040
TIME...MOT...LOC 2215Z 231DEG 6KT 3326 11047
HAIL...<.75IN
WIND...60MPH
$$
Hernandez2 follow-up statements
250
WWUS55 KPSR 262230
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
330 PM MST Fri Jul 26 2019
AZC007-262245-
/O.CON.KPSR.SV.W.0009.000000T0000Z-190726T2245Z/
Gila AZ-
330 PM MST Fri Jul 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR GILA COUNTY...
At 330 PM MST, a severe thunderstorm was located near San Carlos, or
21 miles southeast of Globe, moving northeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
San Carlos and San Carlos Reservoir.
This includes AZ Route 70 between mile markers 267 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3319 11044 3320 11046 3318 11047 3318 11052
3327 11060 3342 11042 3341 11040 3339 11042
3338 11045 3329 11046 3320 11040
TIME...MOT...LOC 2230Z 231DEG 6KT 3328 11045
HAIL...<.75IN
WIND...60MPH
$$
Hernandez489
WWUS55 KPSR 262243
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
343 PM MST Fri Jul 26 2019
AZC007-262252-
/O.EXP.KPSR.SV.W.0009.000000T0000Z-190726T2245Z/
Gila AZ-
343 PM MST Fri Jul 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 345
PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3319 11044 3320 11046 3318 11047 3318 11052
3327 11060 3342 11042 3341 11040 3339 11042
3338 11045 3329 11046 3320 11040
TIME...MOT...LOC 2242Z 231DEG 6KT 3329 11043
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:44 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 26, 1:44 PM MST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 144 PM MST Fri Jul 26 2019 .SYNOPSIS... High pressure will build over the Southwest this weekend, bringing an increase in temperatures and decrease in thunderstorm potential. Rich moisture will return northward into Arizona beginning on Monday as high pressure shifts eastward into New Mexico, leading to a potentially active period weather-wise through Wednesday, with heavy rain and strong gusty winds possible. && .DISCUSSION... Typical afternoon cumulus is developing over the higher terrain north and east of Phoenix this afternoon. However, satellite trends show convection clearly struggling compared to recent days, owing to building high pressure overhead and weak subsidence associated with mid-level height rises. Can expect a few thunderstorms to develop primarily across southern Gila County and north of Phoenix, but coverage will remain sparse. A series of shortwave troughs moving through the northern Rockies will reinforce high pressure aloft, eventually becoming positioned over western Arizona/southern California by Sunday. This will allow a drying trend to commence as moisture is shunted southward back into northern Mexico, while drier air from the Great Basin advects into northern Arizona. GEFS plumes suggest PW values will bottom out near or below 1.1 inch on Sunday, which is below the climatological median for this time of year. As a result, expect a pronounced couple day period of quiet weather area-wide, with exception to parts of southern Gila County. Additionally, the strength of the anticyclone aloft (near 598 dm at 500 mb) will promote a slight warming trend, with temperatures approaching 110 degrees this weekend. This could lead to some isolated excessive heat concerns on Sunday across parts of southeast California. Into Monday, mid-level height rises across the northern Rockies into the Canadian Prairies will accompany a general amplification of the flow pattern, with high pressure aloft rebuilding over New Mexico. This will allow for a return of southerly winds aloft feeding into central Arizona, bringing Monsoonal moisture back northward. Current trends suggest moisture will remain far enough south to preclude much thunderstorm activity on Monday, while perhaps more active across southeast Arizona, with the primary threat being outflows moving northward. A substantial increase in moisture is forecast to occur into Tuesday morning, possibly aided by more widespread convection to the south, with PW values increasing from near 1.2 inches to 1.6 inches. Thus, should see a marked increase in thunderstorm activity by Tuesday across the region. Moisture continues to increase into Wednesday, with models attempting to depict an impulse embedded within easterly flow moving northward around the large anticyclone into Arizona. This will obviously be influenced by convection, so the timing and details of this feature is likely to change, but with PW values possibly approaching 2 inches by Wednesday, the potential for heavy rainfall and flooding may increase across most of the forecast area. Also will have to monitor for the potential for severe weather via more organized convection given 20-30 kt of 500-mb flow accompanying the easterly impulse, but this will be dependent on the amount of destabilization that can occur amidst the presence of cloud cover and rich moisture. By late next week, there are some indications that drier air may return to the Southwest, but overall the pattern will remain fairly consistent with Arizona positioned within a general southeasterly flow regime. Thus, no obvious breaks in the Monsoon are apparent for most of next week as of yet. && .AVIATION...Updated at 1736 UTC South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Building high pressure and drying aloft to pretty much limit convective activity for the remainder of today/tonight to the higher terrain well north and east of the greater Phoenix area. Cloud cover to be limited to FEW-SCT mid/high-level decks mainly aoa 12 k feet through the TAF period. Persistent westerly flow aloft to allow current westerly winds to continue well into tonight, with a period of light/variable winds likely early Saturday morning at KPHX before finally switching to a brief period of easterly winds during the mid/late-morning hours on Saturday. Westerly winds to then return during the late morning/afternoon hours on Saturday. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation impacts are expected through Saturday morning as high clouds clear under intensifying high pressure aloft. Winds will maintain some form of southerly component through the TAF period at KBLH with afternoon with early evening gusts up to 15-20 knots. KIPL will have S-SE headings through late afternoon before weak downsloping W-SW winds below 10 knots affect them this evening/tonight before reverting back to southeasterly early Sat morning. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Monday through Friday: Thunderstorm activity will generally remain limited to the higher terrain eastern districts on Monday. Outflows from southeast Arizona may approach south-central Arizona during the late afternoon and evening. A significant moisture increase is expected Tuesday and Wednesday, resulting in much higher thunderstorm chances area wide, along with slightly cooler temperatures and higher RH values. Heavy rain and locally gusty winds will be possible with any thunderstorm. Minimum RH values will only fall into the 20s on Tuesday, and mid-20s to upper-30s on Wednesday, with moderate overnight recovery. Less thunderstorm activity is expected into Thursday and Friday as a gradual drying trend occurs, but still will see the chance for isolated thunderstorms continuing each day. Temperatures will remain near seasonal normals. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...Percha/Hopper FIRE WEATHER...Rogers
In the hours before
Special weather statement, Jul 26, 2:59 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST Fri Jul 26 2019
AZZ558-560-262245-
San Carlos AZ-Pinal/Superstition Mountains AZ-
259 PM MST Fri Jul 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 345
PM MST...
At 259 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles southeast of Globe, moving northeast at 10
mph.
Heavy rain and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
San Carlos and San Carlos Reservoir.
This includes AZ Route 70 between mile markers 266 and 271.
LAT...LON 3319 11044 3320 11046 3318 11047 3318 11053
3327 11061 3342 11043 3340 11041 3338 11045
3329 11046 3320 11040
TIME...MOT...LOC 2159Z 238DEG 11KT 3327 11047
HernandezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:02 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Jul 25, 5:36 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 5:39 PM MST | Special Weather Statement | PSR | 51 min | |
| Jul 25, 5:45 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 25, 6:39 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 66 min |
| Jul 26, 2:59 PM MST | Special Weather Statement | PSR | 46 min | |
| Jul 26, 3:20 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 26, 3:45 PM MST | Special Weather Statement | PSR | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.